Alert archive / Puerto Rico / Areal Flood Warnings in 2008
Areal Flood Warning 21, NWS JSJ
NWS JSJ issued this areal flood warning at Sep 23, 2008, 6:50 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2008, 6:50 AM CDT (11:50 UTC)
- Expired
- Sep 23, 2008, 12:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA42 TJSJ 231150
FLWSJU
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
750 AM AST TUE SEP 23 2008
PRC095-109-151-231730-
/O.NEW.TJSJ.FA.W.0021.080923T1150Z-080923T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
750 AM AST TUE SEP 23 2008
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLOOD WARNING FOR RIO MAUNABO AND RIO GUAYANES...
INCLUDES...
MAUNABO MUNICIPALITY IN PUERTO RICO...
PATILLAS MUNICIPALITY IN PUERTO RICO...
YABUCOA MUNICIPALITY IN PUERTO RICO...
THIS INCLUDES THE CITY OF YABUCOA...
* UNTIL 130 PM AST
* AT 740 AM AST...USGS GAGES INDICATE THAT THE RIO MAUNABO AND RIO
GUAYANES REMAINED ABOVE FLOOD STAGE.
FLOODING CONTINUES ACROSS THE ENTIRE AREA...THE RIO MAUNABO AND RIO
GUAYANES REMAIN OUT OF THEIR BANKS THIS MORNING AND WILL CONTINUE TO
FLUCTUATE ABOVE FLOOD STAGE THROUGHOUT THE MORNING INTO THE EARLY
AFTERNOON. WHILE THESE RIVERS ARE SHOWING A DOWNWARD TREND...
INTERMITTENT SHOWERS CAN BE EXPECTED ACROSS THE ADVISED
MUNICIPALITIES TODAY...AND ANY ADDITIONAL RAINFALL WILL SLOW THE
RECESSION ON THESE RIVERS.
IN THE MEANTIME...A FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 1809 6593 1805 6578 1801 6583 1796 6594
1808 6603 1809 6598
$$
AASWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this areal flood warning went out at Sep 23, 5:31 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 23, 5:31 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
631 AM AST TUE SEP 23 2008
.SYNOPSIS...AT UPPER LEVELS...WEAK HIGH PRESSURE WILL CONTINUE OVER
THE EASTERN CARIBBEAN AND THEN BUILD NORTH OF THE LEEWARD ISLANDS
TOWARD THE END OF THE WEEK. A STRONG LOW PRESSURE WILL DROOP INTO
THE EASTERN SEABOARD OF THE UNITED STATES LATE IN THE WEEK AND
INTO SATURDAY. EARLY NEXT WEEK A CUT OFF LOW NEAR 20 NORTH 58 WEST
WILL SPLIT THE NORTHEAST SOUTHWEST HIGH PRESSURE RIDGE OVER
HISPANIOLA INTO TWO PARTS LEAVING HIGH PRESSURE OVER HISPANIOLA BY
MID WEEK NEXT WEEK.
AT MID LEVELS...LOW PRESSURE JUST NORTH OF THE NORTHEAST COAST OF
THE DOMINICAN REPUBLIC WILL MOVE NORTH AND IS EXPECTED TO INCREASE
IN STRENGTH DRAMATICALLY ONCE IT BEGINS TO MOVE. HIGH PRESSURE
WILL THEN FILL IN OVER THE ARC OF THE ANTILLES FORMING A NORTHEAST
SOUTHWEST RIDGE FROM THE HIGH IN THE WEST CENTRAL ATLANTIC ACROSS
PUERTO RICO. THE RIDGE WILL SHIFT WEST DURING THE WEEKEND AND
SETTLE OVER CUBA BY EARLY NEXT WEEK.
AT LOWER LEVELS...THE LOW PRESSURE THAT HAS BROUGHT SO MUCH
MOISTURE TO PUERTO RICO IN THE TROPICAL WAVE IS EXPECTED TO LIFT
NORTH BEGINNING TODAY AND CONTINUE TOWARD MAINE. THIS WILL LEAVE
THE AREA IN SOUTH FLOW UNTIL HIGH PRESSURE RIDGES IN JUST NORTH OF
THE LOCAL AREA ON FRIDAY. FLOW WILL REMAIN EASTERLY THROUGH THE
WEEKEND AND INTO NEXT WEEK BETWEEN THE LOW PRESSURE IN THE
SOUTHWEST CARIBBEAN AND HIGH PRESSURE IN THE CENTRAL ATLANTIC.
&&
.DISCUSSION...AN AREA OF MODERATE TO HEAVY RAIN IS MOVING INTO
SOUTHEAST PUERTO RICO AS THE LEADING EDGE OF A CONVECTIVE BAND
MOVES NORTHEAST ACROSS THE CARIBBEAN. THIS SHOULD MARK THE
BEGINNING OF A WET MORNING FOR THE SOUTHEAST TWO THIRDS OF PUERTO
RICO AS MODERATE RAIN FOLLOWS THE BAND AND SLOWLY SPREADS NORTH
INTO THE ISLAND. IT SHOULD ALSO KEEPS MAXIMUM TEMPERATURES LOWER
TODAY AS WELL...BUT NOT AS LOW AS YESTERDAY. LOW PRESSURE IS
DIFFICULT TO DISCERN FROM SATELLITE PICTURES...BUT WINDS AND
PRESSURE FIELDS FROM SYNOPTIC OBSERVATIONS SEEM TO CONFIRM A
LOCATION JUST NORTHEAST OF THE NORTHEAST COAST OF THE DOMINICAN
REPUBLIC. THE GFS MOVES THE LOW IN A ZIG ZAG PATH NORTHWARD FROM
ITS POSITION NEAR 19.1 NORTH 69.6 WEST. THE NAM ON THE OTHER HAND
FIRST MOVES THE SYSTEM TO THE WEST NORTHWEST TO 20.4 NORTH 72.8
WEST WEDNESDAY. BOTH MODELS SEEM TO DEVELOP THE LOW EQUALLY. HAVE
LEANED TOWARD THE GFS SOLUTION...IF ONLY BECAUSE THIS WAVES
HISTORY OF SLOW WESTWARD MOVEMENT FITS THE SOLUTION BETTER AND IT
THE LOW WILL FIND IT DIFFICULT TO BUTT UP AGAINST LOWER SURFACE
PRESSURE TO THE NORTHWEST AND OPPOSING UPPER LEVEL FLOW OVER THE
SOUTHEAST UNITED STATES. USING THIS EAST-HOLDING TRAJECTORY...WILL
KEEP THE LOCAL WATERS NEAREST THE LOW IN HIGHER WINDS...AND HAVE
READJUSTED THE GRIDS TO MAKE THEM MORE CONSISTENT WITH SEVERAL
SHIP OBSERVATION NOTED AT 06Z. THIS WILL ALSO PLACE SMALL CRAFT
ADVISORIES IN THE LOCAL NORTHWEST ATLANTIC WATERS AND THE MONA
PASSAGE. AS THE SYSTEM PULLS OUT IT IS EXPECTED TO INTENSIFY...AND
WHILE THE MODELS HAVE BEEN PROMISING THIS TO NO AVAIL FOR QUITE
SOME TIME...THE MOVEMENT TO THE NORTH SEEMS TO GIVE NEW REASON TO
BELIEVE THAT THIS WILL HAPPEN. SHOULD IT INTENSIFY AS
EXPECTED...THE WINDS SHOULD BE FAIRLY SLOW TO DIE DOWN OVER THOSE
SAME WATERS AND BANDS OF SHOWERS WILL BE PULLED OVER THE AREA.
ALTHOUGH THIS SOUNDS RATHER FOREBODING...IT SHOULD PROVE TO BE
MUCH LESS SERIOUS THAN THE BANDS OF THE TROPICAL WAVE ALREADY
EXPERIENCED SO FAR AND THIS RETREAT OF THE LOW SHOULD GIVE PUERTO
RICO A GRADUAL DRYING TREND THROUGH THURSDAY. BECAUSE SOUTHERLY
FLOW CONTINUES DURING THIS CLEARING TREND...WOULD EXPECT
TEMPERATURES TO BE ALMOST 10 DEGREES WARMER ON THE NORTHEAST COAST
THURSDAY THAN THEY WERE YESTERDAY. UNFORTUNATELY...AS HIGH
PRESSURE BUILDS IN BEHIND THE HIGH PRESSURE MORE MOISTURE WILL
MOVE FROM THE EAST INTO THE AREA AND STALL OVER THE U.S. VIRGIN
ISLANDS. THIS WILL INCREASE THE SHOWER ACTIVITY AND KEEP SCATTERED
SHOWERS IN THE FORECAST FOR BOTH THE U.S. VIRGIN ISLANDS AND
PUERTO RICO FRIDAY THROUGH SATURDAY. A DRYING TREND IS THEN
EXPECTED TO BEGIN ON SUNDAY AS AN UPPER LEVEL LOW APPROACHES THE
AREA FROM THE EAST NORTHEAST AND WE ENTER INTO SOME INFLUENCE OF
THE WEST SIDE SUBSIDENCE OF THAT LOW.
&&
.AVIATION...CONSIDERABLE CLOUDINESS WILL COVER THE LOCAL FLYING AREA
TODAY AS A STRONG TROPICAL WAVE WILL CONTINUE TO AFFECT THE LOCAL
REGION AT LEAST THROUGH TONIGHT. EXPECT MAINLY VFR CONDITIONS
ACROSS MOST TAF SITES DURING THE MORNING HOURS. TJPS MAY
EXPERIENCE BRIEF PERIODS OF MVFR CONDITIONS IN HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS FROM 10-16Z. VFR CONDITIONS ARE EXPECTED
ACROSS TJSJ FROM 10-16...AND BRIEF PERIODS OF MVFR CONDITIONS
AFTER 16Z. TJBQ WILL EXPERIENCE MAINLY VFR CONDITIONS FROM
10-18Z...WITH BRIEF PERIODS OF MVFR CONDITIONS AFTER 18Z. WINDS
WILL BE MAINLY FROM THE SOUTHEAST AT 10 TO 15 MPH.
&&
.MARINE...ROUGH SEAS AND INCREASING WINDS IN THE NORTHWEST
QUADRANT OF THE FORECAST AREA DUE TO THE DEVELOPING LOW JUST
NORTHEAST OF THE NORTHEAST COAST OF THE DOMINICAN REPUBLIC WILL
KEEP SMALL CRAFT ADVISORIES UP THROUGH THIS EVENING AND AN
EXTENSION MAY NEED TO BE CONSIDERED DEPENDING IN THE MOVEMENT OF
THE LOW. SEAS WILL DIMINISH BEGINNING TOMORROW AFTERNOON AND
CONTINUE THROUGH THURSDAY. AFTERWARD INCREASING EAST NORTHEAST TRADE
WINDS WILL CAUSE SLOWLY RISING SEAS IN THE 4 TO 6 FOOT RANGE. IN
THE CARIBBEAN A SIMILAR TREND WILL BE SEEN BUT TO A LESSER
DEGREE.
&&
.HYDROLOGY...ALL BUT TWO RIVERS...THE MAUNABO AND THE GUAYANES...HAVE
SUBSIDED BELOW FLOOD STAGE AS OF 6 AM AST. THESE WILL LIKELY NOT
COME DOWN DUE TO THE ADDITIONAL RAIN FALLING THERE. THEREFORE
EXPECT TO REMOVE THE FLASH FLOOD WARNING BEFORE 8 AM AST THIS
MORNING AND WARN ON A CASE BY CASE BASIS AS ADDITIONAL RAINFALL
MOVES ACROSS PUERTO RICO THIS MORNING. UNLESS THERE IS
CONSIDERABLY MORE CLEARING TODAY THAN YESTERDAY...AND THAT IS NOT
REALLY EXPECTED...THERE SHOULD BE LESS RAIN THIS AFTERNOON THAN
THIS MORNING...BUT IF CONVECTION REDEVELOPS OVER THE ISLAND WILL
HAVE TO RE-CONSIDER. WILL MAINTAIN THE FLASH FLOOD WATCH UNTIL ALL
DANGER OF CONVECTIVE FLARE-UP HAS PASSED.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 84 77 87 77 / 80 30 40 40
STT 84 78 83 78 / 70 40 40 50
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CENTRAL INTERIOR-
CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.
SCA...AMZ710-740.
VI...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ST CROIX-ST.
THOMAS/ST. JOHN/ADJACENT ISLANDS.
SCA...AMZ710.
&&
71/12/Hazardous weather outlook, Sep 23, 5:31 AM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 631 AM AST TUE SEP 23 2008 AMZ710>750-PRZ001>013-241045- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 631 AM AST TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A STRONG TROPICAL WAVE LOCATED WEST OF THE LOCAL AREA...WILL CONTINUE TO BRING PERIODS OF MODERATE RAINFALL TO MUCH OF PUERTO RICO TODAY. ADDITIONAL 3 TO 5 INCHES OF RAINFALL WILL BE POSSIBLE TODAY. WIDESPREAD FLOODING IS POSSIBLE...AND IS EXPECTED TO PERSIST THROUGHOUT THE DAY...WITH THE POSSIBILITY OF LANDSLIDES IN AREAS OF STEEP TERRAIN. IN ADDITION...ROUGH MARINE CONDITIONS ARE EXPECTED ACROSS THE LOCAL COASTAL WATERS TODAY. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL PUERTO RICO THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DUE TO VERY SATURATED SOILS...ANY ADDITIONAL RAINFALL WILL LIKELY LEAD TO FLOODING ACROSS PUERTO RICO...WITH LANDSLIDES POSSIBLE IN AREAS OF STEEP TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF FLOODING AND RAINFALL TOTALS APPRECIATED TODAY. AMZ720-730-VIZ001-002-241045- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 631 AM AST TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A STRONG TROPICAL WAVE LOCATED WEST OF THE LOCAL AREA...WILL CONTINUE TO BRING PERIODS OF MODERATE TO HEAVY RAINFALL TO SECTIONS OF THE U.S. VIRGIN ISLANDS TODAY. .THERE IS A HIGH POTENTIAL FOR FLOODING ACROSS THE LOCAL ISLANDS TODAY IN ADDITION TO THE POSSIBILITY FOR LANDSLIDES IN AREAS OF STEEP TERRAIN....THEREFORE..A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DUE TO ALREADY SATURATED SOILS...THERE IS A HIGH POTENTIAL FOR FLOODING ACROSS THE LOCAL ISLANDS TODAY IN ADDITION TO THE POSSIBILITY FOR LANDSLIDES IN AREAS OF STEEP TERRAIN. .SPOTTER INFORMATION STATEMENT...
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 8:01 PM CDT | Special Marine Warning | JSJ | 59 min | |
| Sep 22, 9:42 PM CDT | Flash Flood Warning | JSJ | 10 hr | |
| Sep 23, 11:22 AM CDT | Special Marine Warning | JSJ | 113 min | |
| Sep 23, 12:30 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Sep 23, 1:11 PM CDT | Special Marine Warning | JSJ | 2 hr | |
| Sep 23, 3:19 PM CDT | Special Marine Warning | JSJ | 116 min | |
| Sep 23, 3:59 PM CDT | Flash Flood Warning | JSJ | 31 min | |
| Sep 23, 4:02 PM CDT | Flash Flood Warning | JSJ | 88 min | |
| Sep 23, 5:22 PM CDT | Flash Flood Warning | JSJ | 113 min | |
| Sep 23, 6:10 PM CDT | Special Marine Warning | JSJ | 110 min | |
| Sep 23, 6:23 PM CDT | Areal Flood Warning | JSJ | 16 hr |
Nearby
Areal Flood Warnings in Puerto Rico, 2008Every areal flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.